Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 81, NWS Burlington, VT

June 18, 1998Chittenden County, Lamoille County, Vermont

NWS Burlington, VT issued this flash flood warning at Jun 18, 1998, 6:38 AM EDT for Chittenden County, Lamoille County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1998, 6:38 AM EDT (10:38 UTC)
Expired
Jun 18, 1998, 9:35 AM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Chittenden County, VT, Lamoille County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 10.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 181038 RRA
FFWBTV
VTC007-015-181335-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
638 AM EDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CHITTENDEN COUNTY IN NORTHWESTERN VERMONT
  WESTERN LAMOILLE COUNTY IN NORTH CENTRAL VERMONT

* UNTIL 935 AM EDT.

* AT 630 AM...FLASH FLOODING CONTINUES IN CAMBRIDGE AND PLEASANT
  VALLEY IN WESTERN LAMOILLE COUNTY...INCLUDING A BRIDGE WASH-OUT
  ALONG THE LOWER VALLEY ROAD AS WELL AS SOME EVACUATIONS IN
  CAMBRIDGE.

* IN EASTERN CHITTENDEN COUNTY...FLASH FLOODING CONTINUES IN
  UNDERHILL AND JERICHO WHERE MANY ROADS AND CULVERTS HAVE BEEN
  WASHED OUT.

* HEAVY RAIN CONTINUES IN BOLTON AND WILL LIKELY RESULT IN FLASH
  FLOODING AS WELL.

* MORE RAIN SHOWERS ARE DEVELOPING IN FRANKLIN COUNTY AND WILL
  LIKELY TRAVEL ACROSS THE JEFFERSONVILLE AREA OF LAMOILLE COUNTY.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
YOU SHOULD MOVE TO HIGHER GROUND.

&
SLW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:45 AM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 18, 2:45 AM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
245 AM EDT THU JUN 18 1998

AN ENERGIZED WX PATTERN...AS THE -SHRA/-TSRA ACTVTY GOES ON AND ON
AND ON...ETC.

RECAP: CRNT ACTVTY ON RDR IS PREVENTING OF REVIEWING RAINFALL PTRNS
AND HOT SPOTS BUT BASED ON FFW/S ISSUED...MNLY A NORTHERN FA
PRBLM WITH MOST VULNERABLE WINDSOR CTY BEING SPARED.  RECHARGING
BATTERIES ON CALCULATOR TO ADD MORE RAINFALL RPTS FM MRNG OBSVRS.

CRNT: SOME -SHRA EMBEDDED -TSRA ACTVTY ACRS FRNKLIN CTY VT HAS
DEPOSITED AN INCH OR MORE ACRS THIS AREA SINCE MIDSHIFT BEGAN.
HWVR...BACKEDGE HAS SHOWN ITSELF ON RDR AND NO RPTD PRBLMS...SO
WL CONT WITH NOWCAST FOR THIS ACTVTY.

SHORT TERM: ERLY COORD CALL WITH ALY...TRYING TO PINPOINT ON BEST
ACTION TO TAKE ON THIS PROLONGED WX SCENARIO.  ANY -TSRA ACTVTY WITH
2 IN/HR WL LKLY BRG FLOODING...THUS FFA WUD BE JUSTIFIED BUT FLD
THREAT HAS GONE TO WIDESPREAD R/R+ DRG WKND TO SCT TSRA ACTVTY
MON/TUE TO WIDESPREAD TSRA WED TO LKLY SCT TSRA TDY.

YDY/S ACTVTY WAS MORE WIDESPREAD FOCUSING ON TRIPLE POINT...OCLD
FNT AND TROF AXIS MVG THRU FA.  ALTHOUGH MARGINALLY UNSTABLE WITH
CONT WEAK WND FLOW...ACTVTY SHLD BE SCT AND FEEL CONTD FFA WUD LKLY
TURN OFF USERS BUT STL WE MUST INFORM THEM OF PSBLTY.

GYX APPRS TO CONCUR WITH THIS PHILOSOPHY (BASED ON AFD AND PHONE
COORD)...SO WL ISSUE FFS/SPS ABT THREAT OF TSRA WITH TORRENTIAL RAIN
BUT MORE ISOLD NATURE.

.TDY...MAINLY INSTABILITY DERIVED FM DAYTIME HEATING AND PLENTY OF
LLVL MOIST. AGAIN...LESS OF FOCUSING MECHANISM AS THIS HAS SHIFTED
EAST...SO SCT ACTVTY WITH ISOLD HVY DOWNPOURS.
.TNGT...LACK OF ANY DYNAMICS SHLD BASICALLY YIELD VRBL SKIES WITH
PATCHY FOG.
.WED...LESS INFLUENCE FM UPPR TROF BUT LKLY MORE SS WITH SATURATED
GRNDS PROVIDING THE LLVL MOIST/INSTABILITY.  BASICALLY SUN/CLDS
AND CHC/SLGT FOR -SHRA/-TSRA IN AFTN.

WRKZFP LOOKS GOOD.

SLW

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:44 AM EDTFlash Flood WarningBTVLamoille3 hr
Jun 18, 5:23 AM EDTFlash Flood WarningBTVChittenden2 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.